Texas, 2019

Hail in Texas, August 13, 2019

August 13, 2019 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was over the region with hot temperatures and a frontal boundary across West Texas. There was an area of instability and moisture across the Permian Basin that served as a focus for thunderstorm development with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over the region with hot temperatures and a frontal boundary across West Texas. There was an area of instability and moisture across the Permian Basin that served as a focus for thunderstorm development with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 13, 5:39 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 13, 5:39 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 PM CDT Tue Aug 13 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
TSRA are/will be in the CNM/PEQ areas til around 02Z and have
included a TEMPO at CNM only for now. Downburst winds are
possible. Otherwise easterly winds through night, decreasing in most
areas after 09Z and holding into Wed PM.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Aug 13 2019/

DISCUSSION...

As of this forecast issuance, a frontal boundary is through the
Permian Basin and slowly pushing south of the Pecos River. Thanks
to compressional warming, current temperature at MAF has risen to
101F, whereas upper 80s to lower 90s reside across the northern
CWA. Pre-frontal convection is ongoing over the Marfa Plateau and
into C Brewster/ S Pecos Co. This area will be the focus for PoPs
through this afternoon, however there is a broad instability axis
of ML CAPE values 1500-2000 J/kg which succeed the frontal
boundary. Therefore, isolated showers and thunderstorms are
possible this afternoon into this evening across the Permian Basin
as well. Storm activity will dwindle after sunset. Lows tonight
will fall into the U60s/M70s.

The 500 mb high will reposition over AZ/NM by tomorrow and
northeasterly to easterly sfc flow will continue throughout the
day which shove the LLTR west of the CWA. This will in turn take
the edge off the heat across the region with highs in the mid 90s
expected for most locations. Models continue to indicate a weak
disturbance will develop in northerly flow aloft over eastern NM
tomorrow night. 12Z GFS, NAM, and 3km NEST show a complex of
storms developing and dropping into southeast NM after 00Z.
Decided to keep high PoPs over this area since there is good
model agreement.

High temperatures on Thursday should also be near or slightly above
normal as high pressure aloft remains west of the region and 850
hpa temps stay mainly below 30C. The highest PoPs Thursday will
be confined to the higher terrain of West Texas and southeast New
Mexico. Unfortunately, it looks like mainly dry conditions and
widespread 100F temperatures will make a return this weekend as
high pressure aloft moves back overhead.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  96  72  96 /  20  10  30  10
Carlsbad                       73  97  70  94 /  20  20  50  20
Dryden                         79 101  75 101 /  20  20  20  10
Fort Stockton                  75  97  72  97 /  30  20  20  20
Guadalupe Pass                 70  88  67  89 /  20  20  30  20
Hobbs                          70  93  68  92 /  10  20  50  20
Marfa                          67  89  63  91 /  30  30  20  30
Midland Intl Airport           75  96  72  97 /  20  10  30  10
Odessa                         74  96  72  97 /  20  10  40  10
Wink                           76 100  73 100 /  20  10  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 13, 1:20 PM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Tue Aug 13 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Tue Aug 13 2019 /120 PM MDT Tue Aug 13 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected this afternoon
through early this evening. The best chances for thunderstorms will
be over the mountains and adjacent plains of west Texas and
southeastern New Mexico as well as portions of the Big Bend. Strong
gusty winds and occasional lightning strikes are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No widespread hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 13, 5:05 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
505 PM MDT Tue Aug 13 2019

NMZ028-132345-
Eddy County Plains NM-
505 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 545 PM
MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm near
Avalon, or 11 miles north of Carlsbad, moving east at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Avalon, Carlsbad North, Brantley Lake State Park, Lake
Avalon, Living Desert State Park, Dayton and Lakewood.

LAT...LON 3240 10432 3273 10440 3290 10406 3234 10392
TIME...MOT...LOC 2305Z 254DEG 10KT 3257 10428

80
Special weather statement, Aug 13, 5:26 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT Tue Aug 13 2019

TXZ274-278-140015-
Reeves County Plains TX-Davis Mountains Foothills TX-
626 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EASTERN
CULBERSON COUNTIES UNTIL 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Toyah, moving north at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 2 and 24.

LAT...LON 3151 10407 3148 10370 3105 10385 3111 10406
      3138 10408
TIME...MOT...LOC 2326Z 182DEG 10KT 3124 10396

80
Special weather statement, Aug 13, 6:23 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
723 PM CDT Tue Aug 13 2019

NMZ028-033-034-TXZ059-140100-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-
723 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA AND NORTHWESTERN LOVING COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 723 PM CDT/623 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Loving, or 15 miles east of Carlsbad, moving east
at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loving, Malaga and Halfway.

LAT...LON 3213 10413 3254 10406 3258 10365 3196 10367
TIME...MOT...LOC 0023Z 270DEG 12KT 3232 10399

80
Special weather statement, Aug 13, 7:05 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
805 PM CDT Tue Aug 13 2019

TXZ075-082-140145-
Pecos TX-Terrell TX-
805 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHWESTERN TERRELL COUNTIES UNTIL 845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Sanderson, moving southeast at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and northwestern Terrell Counties.

LAT...LON 3056 10269 3061 10242 3030 10209 3016 10271
TIME...MOT...LOC 0105Z 333DEG 16KT 3048 10250

80
Special weather statement, Aug 13, 7:05 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
805 PM CDT Tue Aug 13 2019

TXZ052-140130-
Howard TX-
805 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD COUNTY UNTIL
830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Spring, moving northeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Forsan, Lomax, Big Spring Country Club, Elbow and Big
Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 169 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3210 10166 3228 10158 3228 10131 3211 10132
TIME...MOT...LOC 0105Z 232DEG 7KT 3220 10150

49

The radar

The Midland/Odessa radar (KMAF), 76 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
August 13, 7:38 PM CST to 7:43 PM CST
Where
Howard County, Big Spring
Measured
1.25 in hail
Reported by
Public
Coordinates
32.250, -101.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848332.